Alert archive / Colorado / Wind Advisories in 2022

Wind Advisory 13, NWS Grand Junction, CO

May 2, 2022San Juan County, Utah; 5 counties in Colorado

NWS Grand Junction, CO issued this wind advisory at May 2, 2022, 2:40 PM MDT for San Juan County, Utah; 5 counties in Colorado. It took effect at May 3, 2022, 12:00 PM MDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
May 2, 2022, 2:40 PM MDT (20:40 UTC)
In effect from
May 3, 2022, 12:00 PM MDT
Expired
May 3, 2022, 9:00 PM MDT
In force
9 hr
Issued by
NWS Grand Junction, CO

Counties Archuleta County, CO, Dolores County, CO, La Plata County, CO, Montezuma County, CO, San Miguel County, CO, San Juan County, UT

The radar

The Grand Junction radar (KGJX), 171 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.7 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2022-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2022-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3423 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

317 
WWUS75 KGJT 022040
NPWGJT

URGENT - WEATHER MESSAGE
National Weather Service Grand Junction CO
240 PM MDT Mon May 2 2022

COZ021>023-UTZ022-031000-
/O.NEW.KGJT.WI.Y.0013.220503T1800Z-220504T0300Z/
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-
Including the cities of Cortez, Dove Creek, Mancos, Durango, 
Bayfield, Ignacio, Pagosa Springs, and Blanding
240 PM MDT Mon May 2 2022

...WIND ADVISORY IN EFFECT FROM NOON TO 9 PM MDT TUESDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...In Utah, Southeast Utah. In Colorado, Four 
  Corners/Upper Dolores River, Animas River Basin and San Juan 
  River Basin.

* WHEN...From noon to 9 PM MDT Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

People, especially those with respiratory illnesses, heart
disease, the elderly, and children are recommended to stay
indoors and avoid prolonged outdoor exercise or heavy exertion
due to wind-blown dust.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/gjt
3 follow-up statements
744 
WWUS75 KGJT 030919
NPWGJT

URGENT - WEATHER MESSAGE
National Weather Service Grand Junction CO
319 AM MDT Tue May 3 2022

COZ021>023-UTZ022-031730-
/O.CON.KGJT.WI.Y.0013.220503T1800Z-220504T0300Z/
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-
Including the cities of Cortez, Dove Creek, Mancos, Durango, 
Bayfield, Ignacio, Pagosa Springs, and Blanding
319 AM MDT Tue May 3 2022

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...In Utah, Southeast Utah. In Colorado, Four 
  Corners/Upper Dolores River, Animas River Basin and San Juan 
  River Basin.

* WHEN...From noon to 9 PM MDT.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

People, especially those with respiratory illnesses, heart
disease, the elderly, and children are recommended to stay
indoors and avoid prolonged outdoor exercise or heavy exertion
due to wind-blown dust.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/gjt
806 
WWUS75 KGJT 032017
NPWGJT

URGENT - WEATHER MESSAGE
National Weather Service Grand Junction CO
217 PM MDT Tue May 3 2022

COZ021>023-UTZ022-040300-
/O.CON.KGJT.WI.Y.0013.000000T0000Z-220504T0300Z/
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-
Including the cities of Cortez, Dove Creek, Mancos, Durango, 
Bayfield, Ignacio, Pagosa Springs, and Blanding
217 PM MDT Tue May 3 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...In Utah, Southeast Utah. In Colorado, Four 
  Corners/Upper Dolores River, Animas River Basin and San Juan 
  River Basin.

* WHEN...From noon to 9 PM MDT.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

People, especially those with respiratory illnesses, heart
disease, the elderly, and children are recommended to stay
indoors and avoid prolonged outdoor exercise or heavy exertion
due to wind-blown dust.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/gjt
030 
WWUS75 KGJT 040255
NPWGJT

URGENT - WEATHER MESSAGE
National Weather Service Grand Junction CO
855 PM MDT Tue May 3 2022

COZ021>023-UTZ022-040400-
/O.EXP.KGJT.WI.Y.0013.000000T0000Z-220504T0300Z/
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-
Including the cities of Cortez, Dove Creek, Mancos, Durango, 
Bayfield, Ignacio, Pagosa Springs, and Blanding
855 PM MDT Tue May 3 2022

...WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING...

Winds across southeast Utah and southwest Colorado have diminished
below advisory criteria this evening. As a result, the Wind 
Advisory will be allowed to expire at 9 PM MDT as scheduled.

$$

For more information from the National Weather Service visit
https://weather.gov/gjt

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this wind advisory went out at May 2, 11:51 AM MDT, 2 hours 49 minutes earlier.

Area forecast discussion, May 2, 11:51 AM MDT, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1151 AM MDT Mon May 2 2022

.SHORT TERM...(Today through Tuesday)
Issued at 256 AM MDT Mon May 2 2022

The center of low pressure is currently moving across central
portions of the CWA as cyclonic rotation can be seen on local radar.
This area of low pressure is providing enough lift to keep some
showery precip going as progged by both the HRRR and NAMNEST. The
strongest divergence aloft and upper level support will now shift
eastward as the base of the trough axis does the same. This explains
the rather quick shutdown of precip as seen in the models.  Not sure
this will be the case as cold air aloft and some midlevel
instability will likely keep some showery precip going though will
give a nod to those models and lower PoPs after daybreak this
morning. By noon, a few showers may persist over the Elkheads and
Park Range but they'll be more nuisance precip than anything of any
great consequence. Height rises indicate high pressure building in
but it'll be very short-lived.

Looking upstream on satellite, clouds diminish considerably but with
instability aloft today, do anticipate some clouds to linger over
higher terrain this afternoon and more clouds for the northern
valleys and mountains versus the rest of the CWA. High temperatures
today will be about 5 degrees below seasonal norms along and north
of the I-70 corridor...highs to the south will hover around those
norms.

The ridge axis will move overhead tonight ahead of the next PacNW
system that will be dropping into the Intermountain West. Sick of
the wind yet? Hope not as we'll see the usual with this next
system...a tightening surface gradient as an upper level jet streak
also moves overhead. Expect yet another day (yeah, we're getting
sick of it too) of breezy conditions. Widespread gusts of 20 to 30
mph will be common with some gusts reaching 40 to 45 mph for the
Four Corners region. Wind advisories look likely for a few southern
zones at the moment. Some critical fire weather conditions also
arise but latest guidance suggests a short time frame and also not
very widespread.  Will hold off on issuing anything with this
package but winds and humidities will need to be monitored over
coming runs. As far as sensible weather from this next system,
expect some precip to fire along the surface front Tuesday afternoon
with a few thunderstorms also possibly mixed in. This precip looks
to stretch from the northern mountains through the Flat Tops over
the Grand Mesa down to the Uncompahgre Plateau. The GFS brings
precip to the area a bit sooner than other models but the general
gist remains the same. And sure, it's May, we get it, but Mother
Nature hasn't and we'll likely see some accumulating snow (2 to 4
inches) for the higher peaks of the central mountains, Flat Tops, up
into the northern mountains. Looks like the closed low will be a bit
slower moving than previous systems so we can expect unsettled
weather to continue into Wednesday as described below.

.LONG TERM...(Tuesday night through Sunday)
Issued at 256 AM MDT Mon May 2 2022

There is some dispersion among the models on position and timing of
the low pressure system Tuesday  night with the GFS tracking the low
along the Colorado-Wyoming border while the European and Canadian
drop the low farther south and slow it by a few hours. The ensemble
cluster analysis is tending to favor the GFS track at this point,
the exception being the first cluster that digs deeper and lags by
three to six hours. Model guidance is tracking with this pattern.
The models concur with a fast moving transient ridge behind the low
riding a strong zonal flow  that will warm the region from near
normal to about 15 degrees above normal Thursday and another five
degrees warmer Friday. Going into the weekend, a stronger
southwesterly flow sets up with the approach of the next system
dropping into the Pacific Northwest. Expect increasing winds Friday
and Saturday with likely critical fire weather conditions in
southwestern Colorado both days. The models and ensembles show wide
dispersion on timing and track of this later system as is common a
week out, but it does point to gusty southwest winds going into the
weekend and more showers across the region Sunday into early next
week. Stay tuned.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1151 AM MDT Mon May 2 2022

Low clouds and a few lingering rain showers are hanging on at KHDN
and KASE as of 18Z. Little change is anticipated for another
couple of hours before improvement likely begins. Ceilings have
improved just above ILS breakpoint at KEGE, but remain below at
KRIL. Ceilings will gradually lift through the afternoon as
low and mid level clouds scatter out. Otherwise, VFR expected for
the next 24 hours. Winds may become gusty in some spots this
afternoon, especially in the higher terrain, but overall, most
winds will be light and terrain driven. Quiet weather is in store
overnight before clouds increase early Tuesday morning ahead of
the next system.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...TGR
LONG TERM...DB
AVIATION...MDM
Hazardous weather outlook, May 2, 4:33 AM MDT, 10 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
433 AM MDT Mon May 2 2022

COZ001>014-017>023-UTZ022>025-027>029-031300-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
433 AM MDT Mon May 2 2022

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Some lingering rain and snow showers are possible over the
northern mountains through the morning hours. Elsewhere, clearing
is expected as high pressure builds in.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The next system begins to move in Tuesday bringing another day of
gusty winds and some potential critical fire weather conditions to
SE Utah and SW Colorado. Snow and rain moves back in Tuesday
evening and will persist through Wednesday. Dry conditions move in
for the rest of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, May 2, 12:27 PM MDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1227 PM MDT MON MAY 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             4 NNW MOUNT CRESTED BUT 38.97N 106.98W
05/02/2022  M5.0 INCH        GUNNISON           CO   CO-OP OBSERVER

            CO-OP OBSERVER STATION GTHC2 4.2 N MOUNT
            CRESTED BUTTE.

0700 AM     SNOW             4 NE PHIPPSBURG         40.26N 106.87W
05/02/2022  M3.0 INCH        ROUTT              CO   COCORAHS

            COCORAHS STATION CO-RT-63 OAK CREEK 4.7 E.

0700 AM     SNOW             1 NE STEAMBOAT SPRINGS  40.48N 106.81W
05/02/2022  M2.8 INCH        ROUTT              CO   COCORAHS

            COCORAHS STATION CO-RT-16 STEAMBOAT SPRINGS
            1.1E.

0700 AM     SNOW             1 ESE STEAMBOAT SPRINGS 40.48N 106.81W
05/02/2022  M2.6 INCH        ROUTT              CO   COCORAHS

            COCORAHS STATION CO-RT-53 STEAMBOAT SPRINGS
            0.7ESE.

0650 AM     SNOW             1 NW STEAMBOAT SPRINGS  40.49N 106.83W
05/02/2022  M2.0 INCH        ROUTT              CO   COCORAHS

            COCORAHS STATION CO-RT-32 STEAMBOAT SPRINGS
            0.1NNE.

0700 AM     SNOW             1 SW PITKIN             38.60N 106.53W
05/02/2022  M1.8 INCH        GUNNISON           CO   COCORAHS

            COCORAHS STATION CO-GN-59 PITKIN 1.1SW.

0745 AM     SNOW             OAK CREEK               40.27N 106.96W
05/02/2022  M1.5 INCH        ROUTT              CO   COCORAHS

            COCORAHS STATION CO-RT-64 OAK CREEK 0.4 W.

0700 AM     SNOW             5 W TOPONAS             40.08N 106.89W
05/02/2022  M1.4 INCH        ROUTT              CO   COCORAHS

            COCORAHS STATION CO-RT-26 YAMPA 5.1S.

&&

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 2:39 PM MDTRed Flag WarningGJTArchuleta, Dolores, Hinsdale, La Plata, Montezuma, San Juan and 1 more30 hr

Nearby

Wind Advisories in Colorado, 2022Wind Advisories in Utah, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.